J Pediatr Infect Dis 2008; 03(01): 069-075
DOI: 10.1055/s-0035-1556963
Case Report
Georg Thieme Verlag KG Stuttgart – New York

Fatal artesunate toxicity in a child

Santiago Campos
a  Universidad Internacional del Ecuador, Quito, Ecuador
b  UCI Pediátrica, Hospital de Clínicas Pichincha, Quito, Ecuador
,
Pablo de la Cerda
c  Universidad San Francisco de Quito, Quito, Ecuador
,
Alfonso Rivera
a  Universidad Internacional del Ecuador, Quito, Ecuador
b  UCI Pediátrica, Hospital de Clínicas Pichincha, Quito, Ecuador
› Author Affiliations

Subject Editor:
Further Information

Publication History

07 March 2007

07 August 2007

Publication Date:
28 July 2015 (online)

Abstract

A 5-year-old boy from a malaria endemic region of our country was admitted to our unit after being diagnosed of Plasmodium vivax malaria and treated with rectal artesunate at a dose of 200 mg bid for 4 days (total dose 1,600 mg; 88 mg/kg/day). After a period of improvement, at the fifth day of treatment he developed unconsciousness, seizures, jaundice and gastrointestinal hemorrhage. New tests for Plasmodium were negative (blood smear, bone marrow examination and two rapid diagnostic tests for Plasmodium falciparum). Blood, urine and cerebrospinal fluid bacterial cultures were negative as well as viral tests for central nervous system and liver infections. A computerized tomography scan of the brain demonstrated a diffuse brain swelling. Despite intensive treatment, the clinical condition worsened to status epilepticus, unresponsive hemodynamic collapse, pancytopenia, liver failure, coagulopathy, renal insufficiency and finally death 6 days after admission and 13 days after the first dose of artesunate. The Institutional Review Board waived the need for consent. The safety profile of artemisinin derivatives has been questioned because of their potential neurotoxic effects. In this case, the particular pharmacokinetic profile of artesunate suppositories and prescription error at a dose at seven fold higher than the maximum recommended for the drug, could have caused a protracted central nervous system exposure to very high levels of artesunate leading to toxicity especially to the brain stem, which explains the unresponsive hemodynamic collapse responsible for the death of our patient. To our knowledge, this could be the first reported case of artesunate intoxication in humans. Children are particularly vulnerable to inadvertent prescribing errors. We caution against using adult preparations for pediatric treatment and suggest that hospitals should update their prescribing formulary for pediatric treatment of malaria.